Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS El Paso, TX

October 7, 2002Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Oct 7, 2002, 1:07 PM MDT for Hidalgo County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2002, 1:07 PM MDT (19:07 UTC)
Expired
Oct 7, 2002, 3:00 PM MDT
In force
113 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 177 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 071907
FFWELP
NMC023-072100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
104 PM MDT MON OCT 7 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN HIDALGO COUNTY IN NEW MEXICO

* UNTIL 300 PM MDT

* AT 1252 PM MDT...WEATHER SPOTTERS AND RADAR INDICATED VERY HEAVY   
   RAIN OVER THE SOUTHERN PART OF HIDALGO

* THE THUNDERSTORMS WILL BE...NORTH OF ANTELOPE WELLS TO NEAR ANIMAS 
   TO NEAR LORDSBURG FOR THE NEXT HOUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3142 10889 3137 10857 3231 10854 3234 10892

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 9:52 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 7, 9:52 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION - UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
952 AM MDT MON OCT 7 2002

SYNOPSIS...
LOW LEVEL SOUTHEAST WINDS BEHIND A COLD FRONT THAT PASSED OVERNIGHT
WILL IMPORT EVEN MORE MOISTURE INTO THE AREA TODAY AND TUESDAY. AN
UPPER LEVEL STORM SYSTEM IS ON A COURSE TO PASS DIRECTLY OVER
SOUTHERN NEW MEXICO AND FAR WEST TEXAS TUESDAY.  THE RESULT OF THE
COMBINED FORCES OF THE COLD FRONT...THE UPPER LEVEL STORM...AND THE
ABUNDANT MOISTURE WILL RESULT IN CLOUDY SKIES...MUCH COOLER
TEMPERATURES AND NUMEROUS LOCALLY HEAVY RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS FOR TODAY AND TUESDAY.  CONDITIONS WILL IMPROVE
WEDNESDAY WITH DRIER AIR MOVING BACK INTO THE REGION.

DISCUSSION...
FORECAST UPDATED TO INCLUDE FLASH FLOOD WATCH FOR GRANT AND HIDALGO
COUNTIES WHERE SCATTERED THUNDERSTORMS ARE PRODUCING PERIODS OF
HEAVY RAINFALL AS WELL AS SMALL HAIL.  SOME TRAINING HAS BEEN
OBSERVED ON SATELLITE AND RADAR INCREASING THE POTENTIAL FOR LARGE
ACCUMULATIONS OF RAINFALL OVER PORTIONS OF THE WATCH AREA.

THE POTENTIAL FOR HEAVY RAINFALL EXISTS OVER MOST OF THE CWA WITH
PRECIP WATER VALUES OVER AN INCH TODAY AND REMAINING NEAR AN INCH
TOMORROW.  A SLOW MOVING UPPER LOW SYSTEM WILL CONTINUE TO TRACK
OVER THE FORECAST AREA PROVIDING THE INSTABILITY AND FORCING NEEDED
TO PRODUCE WIDESPREAD RAIN AND THUNDERSTORMS.

.ELP...FLASH FLOOD WTCH ...NM ZNS 22 30

04

N
Hazardous weather outlook, Oct 7, 5:50 AM MDT, 7 hours 17 minutes before
NMZ022>025-030>032-TXZ055-056-071415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
550 AM MDT MON OCT 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.TODAY AND TONIGHT...
HAZARDOUS WEATHER IS POSSIBLE TODAY.
ABUNDANT MOISTURE IS IN PLACE OVER THE AREA. AN UPPER LEVEL STORM
SYSTEM IS APPROACHING FROM THE WEST WHICH WILL TRIGGER AREA WIDE
SHOWERS AND EMBEDDED THUNDERSTORMS THROUGHOUT THE DAY AND NIGHT.
MOST STORMS WILL NOT REACH SEVERE LIMITS BUT A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAINFALL AND A
THREAT OF LOCAL FLOODING IS ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SERVICES MAY BE REQUESTED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL STORM SYSTEM WILL TRACK OVER THE AREA TUESDAY AND
AREA SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH TUESDAY NIGHT.  THE STORM SYSTEM MOVES EAST OF THE AREA AND
THE REST OF THE WEEK LOOKS TO BE DRY. ANOTHER UPPER LEVEL STORM
SYSTEM IS SLATED TO AFFECT THE AREA NEXT WEEKEND.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:17 PM MDTSevere Thunderstorm WarningEPZHidalgo43 min
Oct 7, 1:59 PM MDTSevere Thunderstorm WarningEPZHidalgo46 min
Oct 7, 4:53 PM MDTFlash Flood WarningEPZGrant3 hr
Oct 7, 5:34 PM MDTSevere Thunderstorm WarningEPZDoña Ana56 min

Nearby

Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.